PreventionBy Mayo Clinic staff
To help prevent antibiotic-associated diarrhea, try to:
- Take antibiotics only when necessary. Limit your antibiotic use and don't use antibiotics unless you and your doctor feel they're absolutely necessary. For instance, antibiotics can treat bacterial infections, but they won't help viral infections, such as colds and flu.
- Ask caregivers to wash their hands. If you're hospitalized, ask each person you come in contact with to wash his or her hands before touching you. This may reduce the risk that you'll come in contact with C. difficile, the bacterium that can cause serious antibiotic-associated diarrhea.
- Tell your doctor if you've experienced antibiotic-associated diarrhea in the past. Having antibiotic-associated diarrhea once increases the chance that antibiotics may cause that same reaction again. Your doctor may select an antibiotic that is less likely to cause diarrhea.
- Consider probiotics if you've had antibiotic-associated diarrhea in the past. Probiotics are concentrated supplements of beneficial bacteria that you take in capsule or liquid form. Some yogurts and other foods also contain probiotics. Some evidence suggests that taking probiotics during antibiotic treatment may reduce the risk of diarrhea in people who've had antibiotic-associated diarrhea caused by C. difficile in the past. Some studies haven't found probiotics to be useful. Ask your doctor about whether probiotics could help you.
- Kelly CP, et al. Antibiotic-associated diarrhea, pseudomembranous enterocolitis and Clostridium difficile-associated diarrhea and colitis. In: Feldman M, et al. Sleisenger and Fordtran's Gastrointestinal and Liver Disease. 8th ed. Philadelphia, Pa.: Saunders Elsevier; 2006. http://www.mdconsult.com/das/book/body/189880460-5/0/1389/0.html. Accessed March 19, 2010.
- Ferri FF. Pseudomembranous colitis. In: Ferri FF. Ferri's Clinical Advisor 2010. Philadelphia, Pa.: Mosby; 2010. http://www.mdconsult.com/das/book/body/189880460-5/0/2088/0.html. Accessed March 19, 2010.
- Thielman NM, et al. Antibiotic-associated colitis. In: Mandell GL, et al. Mandell, Douglas and Bennett's Principles and Practice of Infectious Diseases. 7th ed. Philadelphia, Pa.: Churchill Livingstone; 2009. http://www.mdconsult.com/book/player/book.do?method=display&type=aboutPage&decorator=header&eid=4-u1.0-B978-0-443-06839-3..X0001-X--TOP&isbn=978-0-443-06839-3&uniq=190074036#lpState=open&lpTab=contentsTab&content=4-u1.0-B978-0-443-06839-3..X0001-X--TOP%3Bfrom%3Dcontent%3Bisbn%3D978-0-443-06839-3%3Btype%3DbookHome. Accessed March 19, 2010.
- O'Mahony S, et al. Enteric bacterial flora and bacterial overgrowth. In: Feldman M, et al. Sleisenger and Fordtran's Gastrointestinal and Liver Disease. 8th ed. Philadelphia, Pa.: Saunders Elsevier; 2006. http://www.mdconsult.com/das/book/body/189880460-5/0/1389/0.html. Accessed March 26, 2010.
- Diarrhea. National Institute for Diabetes and Digestive and Kidney Diseases. http://digestive.niddk.nih.gov/ddiseases/pubs/diarrhea/index.htm. Accessed March 25, 2010.
- Peterson MA. Disorders of the large intestine. In: Marx JA, et al. Rosen's Emergency Medicine: Concepts and Clinical Practice. 7th ed. Philadelphia, Pa.: Mosby; 2009. http://www.mdconsult.com/book/player/book.do?method=display&type=aboutPage&decorator=header&eid=4-u1.0-B978-0-323-05472-0..X0001-1--TOP&isbn=978-0-323-05472-0&uniq=191219029#lpState=open&lpTab=contentsTab&content=4-u1.0-B978-0-323-05472-0..X0001-1--TOP%3Bfrom%3Dcontent%3Bisbn%3D978-0-323-05472-0%3Btype%3DbookHome. Accessed March 25, 2010.
- Diarrhea. ADA Nutrition Care Manual. http://nutritioncaremanual.org/topic.cfm?ncm_heading=Nutrition%20Care&ncm_toc_id=19099. Accessed March 26, 2010.
- Parkes GC, et al. The mechanisms and efficacy of probiotics in the prevention of Clostridium difficile-associated diarrhoea. Lancet Infectious Diseases. 2009;9:237.